Alert archive / Wyoming / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at May 28, 2018, 3:33 PM MDT for Sweetwater County, Wyoming. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2018, 3:33 PM MDT (21:33 UTC)
- Expired
- May 28, 2018, 5:49 PM MDT
- In force
- 2 hr
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 114 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1303 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
748
WGUS55 KRIW 282133
FFWRIW
WYC037-290030-
/O.NEW.KRIW.FF.W.0006.180528T2133Z-180529T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Riverton WY
333 PM MDT MON MAY 28 2018
The National Weather Service in Riverton has issued a
* Flash Flood Warning for...
Northeastern Sweetwater County in south central Wyoming...
* Until 630 PM MDT
* At 332 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas OF northeastern
Sweetwater County.
Additional rainfall amounts of 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4224 10779 4218 10773 4196 10788 4188 10807
4185 10828 4204 10842 4222 10823 4223 10808
$$
Hulme2 follow-up statements
549
WGUS75 KRIW 282228
FFSRIW
Flash Flood Statement
National Weather Service Riverton WY
428 PM MDT MON MAY 28 2018
WYC037-290030-
/O.CON.KRIW.FF.W.0006.000000T0000Z-180529T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sweetwater-
428 PM MDT MON MAY 28 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
NORTHEASTERN SWEETWATER COUNTY...
At 427 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Radar estimates show up to two inches
of rain have already fallen. Flash flooding is expected to begin
shortly.
Flash flooding will remain over mainly rural areas OF northeastern
Sweetwater County.
Additional rainfall amounts of one half inch to 1 inch are possible
in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4224 10779 4218 10773 4196 10788 4188 10807
4185 10828 4204 10842 4222 10823 4223 10808
$$
Hulme004
WGUS75 KRIW 282349
FFSRIW
Flash Flood Statement
National Weather Service Riverton WY
549 PM MDT MON MAY 28 2018
WYC037-282358-
/O.CAN.KRIW.FF.W.0006.000000T0000Z-180529T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sweetwater-
549 PM MDT MON MAY 28 2018
...THE FLASH FLOOD WARNING FOR NORTHEASTERN SWEETWATER COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4224 10779 4218 10773 4196 10788 4188 10807
4185 10828 4204 10842 4222 10823 4223 10808
$$
HulmeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:35 PM MDT, 58 minutes earlier.
Area forecast discussion, May 28, 2:35 PM MDT, 58 minutes before
Area Forecast Discussion National Weather Service Riverton WY 235 PM MDT Mon May 28 2018 .SHORT TERM...(Tonight through Thursday) Several shortwaves within a broad trough across the Rockies and Great Basin have impacted the forecast area today. The first of these shortwaves is now in southeast Montana and rotating north. This movement has gradually shifted wrap-around moisture from Johnson County to the northern Big Horn Basin Monday afternoon. Steady rainfall of around a tenth of an inch has been common. This rain shield will continue to pull away from northern Wyoming by early this evening. Multiple rivers at our near bankfull or flood stage on either side of the Bighorn Mountains. Expect a general downward trend in river levels this evening with the flood threat gradually diminishing. To the south, a shortwave over eastern Utah will rotate north the remainder of Monday and Monday night. Storms have been firing over southern Sweetwater County and over the higher terrain of the southwest. Heavy rain and small hail likely to be the main hazards with some storms producing gusty outflow wind of 40-50 mph. The area of interest will gradually shift to Natrona County late this afternoon and evening. Main concern is likely to remain heavy rain and small hail. For the most part, convection should decrease in coverage and intensity by 9 PM Monday with only lingering light showers overnight. This shortwave continues to the northeast Tuesday with wrap-around precipitation most prevalent across the north. Still have scattered showers and storms in most areas Tuesday with better coverage in the mountains, but these will not be as strong as the past few days. Brief heavy rain to remain the primary hazard, mainly across north central Wyoming. Conditions dry from west-to-east Tuesday night and Wednesday with a warming trend beginning. There is a slight chance of late day showers and storms across far west Wyoming late Wednesday afternoon and evening. Similar conditions are anticipated Thursday with the northwest the most likely location for showers and storms. Warm, southwest flow will boost temperatures and wind speeds Thursday. Additional snowmelt is anticipated both days and heading into the weekend. .LONG TERM...(Thursday Night through Monday) A shortwave and associated Pacific cold front will move east across the area Friday. The timing of the passage of this feature has been waffling, but a daytime track through the forecast area looks plausible. Both the GFS and ECMWF solutions would indicate a chance for stronger thunderstorms, particularly across the north, as this shortwave sweeps east. It will turn cooler Friday from west-to-east in the wake of the cold front. A dry southwest flow will then reestablish over the area next weekend. Deterministic models show a sub-tropical low lifting from southern California into the area with southern Wyoming the most likely to see any impact in the Saturday night/Sunday timeframe. At this range, however, there could end up being substantial differences in track and timing so have continued to trend toward any notable effects from this system for this forecast package. && .AVIATION...For the 00Z TAFS through 00Z Wednesday West of the Continental Divide...KJAC/KBPI/KPNA/KRKS Expect scattered showers and thunderstorms over the area this afternoon and evening, mainly along and south of a line from KAFO to KPNA. The activity will decrease to isolated showers after 03Z/Tue. Local MVFR to IFR conditions will occur in thunderstorms which will obscure mountains at times. KJAC will see MVFR to IFR conditions in the area from 09Z through 16Z/Tue. Another round of showers and storms are expected Tuesday afternoon, mainly over the higher terrain. Otherwise, VFR conditions will prevail through the period. East of the Continental Divide...KCPR/KCOD/KRIW/KLND/KWRL Expect scattered showers and thunderstorms over the region this afternoon, primarily along and south of a line from KRIW to KCPR. The activity will decrease after 06Z/Tue. MVFR to IFR conditions will occur in thunderstorms which will obscure mountains at times. Another round of showers and storms are expected Tuesday afternoon, mainly along and north of a line from KCOD to KCPR and over the higher terrain. Otherwise, VFR conditions will prevail through the period. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Several areas of low pressure will impact the regional weather picture through Tuesday. Overall, a broad area of low pressure to the south of Wyoming will gradually move to the northeast and across the state tonight and Tuesday. This will slowly shift the showers and thunderstorms away from the state by Tuesday night. Within this broad area of low pressure are other small disturbances, one of which has kept light rain across the far north much of Monday. This disturbance will pull northeast tonight and bring a gradual end to the rain in that region. Conditions will become drier from west-to-east Tuesday afternoon and evening. Wednesday and Thursday look primarily dry with with only a slight chance of showers and storms in the western mountains. It will also be warming Wednesday and Thursday with highs climbing to 10-15 degrees above normal by Thursday. These temperatures may get a further boost across the south and central areas Thursday as breezy southwest wind returns. && .RIW WATCHES/WARNINGS/ADVISORIES... Flood Watch until 6 PM MDT this evening for WYZ002>004-006-008- 009. && SHORT TERM...CNJ LONG TERM...Meunier/CNJ AVIATION...Hulme/CNJ FIRE WEATHER...CNJ
Hazardous weather outlook, May 28, 3:09 AM MDT, 12 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 309 AM MDT Mon May 28 2018 WYZ001>020-022>030-291100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 309 AM MDT Mon May 28 2018 ...Flood Watch in effect through 6 PM MDT this evening for portions of Northern Wyoming east of the Continental Divide... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms developing over most of the area. Isolated severe thunderstorms possible in east central areas. Locally heavy rain may elevate the flood threat along rivers and creeks already running high from snowmelt. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday...Isolated to scattered showers and thunderstorms across the area. Thursday...Isolated to scattered showers and thunderstorms mainly in the north and west. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail, wind gusts past 45 mph and any flooding. Thank you. TEAM RIVERTON
In the hours before
Special weather statement, May 28, 1:24 PM MDT, 2 hours 9 minutes before
Special Weather Statement National Weather Service Riverton WY 124 PM MDT MON MAY 28 2018 WYZ029-030-282015- Flaming Gorge-East Sweetwater County- 124 PM MDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SWEETWATER COUNTY UNTIL 215 PM MDT... At 122 PM MDT, Doppler radar was tracking a strong thunderstorm 27 miles east of Squaw Hollow Boat Ramp On Flaming Gorge, which is 36 miles south of Rock Springs, moving north at 10 mph. This storm will impact travel along Highway 191 South. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas OF southwestern Sweetwater County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Occasional cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4100 10924 4130 10950 4136 10895 4100 10892 TIME...MOT...LOC 1922Z 157DEG 10KT 4110 10904 Hulme
Special weather statement, May 28, 1:51 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Riverton WY
151 PM MDT MON MAY 28 2018
WYZ030-282030-
East Sweetwater County-
151 PM MDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SWEETWATER COUNTY
UNTIL 230 PM MDT...
At 151 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Dad, which is 20 miles south of Wamsutter, moving west
at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas OF southeastern
Sweetwater County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4120 10843 4162 10846 4156 10793 4140 10793
4140 10792 4133 10791 4120 10792
TIME...MOT...LOC 1951Z 093DEG 19KT 4138 10796
HulmeSpecial weather statement, May 28, 2:16 PM MDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Riverton WY 216 PM MDT MON MAY 28 2018 WYZ030-282100- East Sweetwater County- 216 PM MDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SWEETWATER COUNTY UNTIL 300 PM MDT... At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 25 miles south of Bitter Creek Rest Area, which is 38 miles southeast of Rock Springs, moving north at 10 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Sweetwater County. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4120 10843 4120 10893 4146 10899 4150 10845 TIME...MOT...LOC 2015Z 171DEG 6KT 4127 10863 McDonald
Special weather statement, May 28, 2:28 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Riverton WY
228 PM MDT MON MAY 28 2018
WYZ030-282115-
East Sweetwater County-
228 PM MDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SWEETWATER COUNTY
UNTIL 315 PM MDT...
At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Table Rock, which is 19 miles southwest of
Wamsutter, moving west at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Table Rock, Bitter Creek Rest Area, Patrick Draw Natural Gas
Processing Plant, Bitter Creek and Tipton.
This includes Interstate 80 between mile markers 137 and 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4120 10843 4149 10847 4148 10863 4164 10875
4173 10820 4139 10792 4118 10792
TIME...MOT...LOC 2027Z 107DEG 18KT 4151 10829
HulmeSpecial weather statement, May 28, 3:11 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Riverton WY
311 PM MDT MON MAY 28 2018
WYZ030-282200-
East Sweetwater County-
311 PM MDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SWEETWATER COUNTY
UNTIL 400 PM MDT...
At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Table Rock, which is 33 miles southwest of Wamsutter,
moving west at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Bitter Creek Rest Area, Table Rock, Sweetwater County Airport,
Patrick Draw Natural Gas Processing Plant, Point Of Rocks, Bitter
Creek and Rock Springs Sweetwater County Airport.
This includes Interstate 80 between mile markers 113 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4172 10828 4110 10824 4110 10865 4112 10912
4171 10911
TIME...MOT...LOC 2111Z 107DEG 18KT 4136 10849
HulmeSpecial weather statement, May 28, 3:22 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
322 PM MDT MON MAY 28 2018
WYZ027>029-282200-
Flaming Gorge-South Lincoln County-Rock Springs and Green River-
322 PM MDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND WEST
CENTRAL SWEETWATER COUNTIES UNTIL 400 PM MDT...
At 321 PM MDT, Doppler radar was tracking strong thunderstorms near
Granger and south of Little America.
Dime size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Granger, Opal, and Little America.
This includes Interstate 80 between mile markers 57 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4136 11005 4158 11005 4158 11039 4182 11038
4171 10959 4135 10959
TIME...MOT...LOC 2121Z 100DEG 16KT 4165 11004
McDonaldThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 6:29 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Park | 46 min |
| May 27, 7:33 PM MDT | Special Weather Statement | RIW | Park | 42 min |
| May 27, 8:15 PM MDT | Special Weather Statement | RIW | Park | 45 min |
| May 28, 8:58 AM MDT | Areal Flood Warning | RIW | Johnson | 24 hr |
| May 28, 9:27 AM MDT | Areal Flood Warning | RIW | Johnson | 16 hr |
| May 28, 1:51 PM MDT | Special Weather Statement | RIW | 39 min | |
| May 28, 2:16 PM MDT | Special Weather Statement | RIW | Sweetwater | 44 min |
| May 28, 2:28 PM MDT | Special Weather Statement | RIW | Sweetwater | 47 min |
| May 28, 3:11 PM MDT | Special Weather Statement | RIW | Sweetwater | 49 min |
| May 28, 3:22 PM MDT | Special Weather Statement | RIW | 38 min | |
| May 28, 3:50 PM MDT | Special Weather Statement | RIW | Sweetwater | 40 min |
| May 28, 4:17 PM MDT | Areal Flood Advisory | RIW | Sweetwater | 3 hr |
| May 28, 4:21 PM MDT | Special Weather Statement | RIW | Natrona | 39 min |
| May 28, 5:25 PM MDT | Special Weather Statement | RIW | 50 min |
Nearby
Flash Flood Warnings in Wyoming, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.